Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1986, Volume 54, Issue 5

Microeconometric Demand System with Binding Nonnegativity Constraints: The Dual Approach<1237:MDSWBN>2.0.CO;2-J
p. 1237-1242

Lung-Fei Lee, Mark M. Pitt

This paper considers the problem of specifying and estimating demand systems for samples which contain a significant proportion of observation with zero consumption of one or more goods. Our approach uses virtual prices, which are dual to the Kuhn-Tucker conditions, to select the set of goods consumed--the demand regime--and to transform binding nonnegativity constraints into nonbinding constraints. It has the advantage of permitting the use of indirect cost and utility functions such as the translog, and the analytic decomposition of demand effects for goods at the nonnegativity limit.

Log In To View Full Content

Journal News